Skip to main content Accessibility help

Ordinary primes in Hilbert modular varieties

  • Junecue Suh (a1)


A well-known conjecture, often attributed to Serre, asserts that any motive over any number field has infinitely many ordinary reductions (in the sense that the Newton polygon coincides with the Hodge polygon). In the case of Hilbert modular cuspforms $f$ of parallel weight $(2,\ldots ,2)$ , we show how to produce more ordinary primes by using the Sato–Tate equidistribution and combining it with the Galois theory of the Hecke field. Under the assumption of stronger forms of Sato–Tate equidistribution, we get stronger (but conditional) results. In the case of higher weights, we formulate the ordinariness conjecture for submotives of the intersection cohomology of proper algebraic varieties with motivic coefficients, and verify it for the motives whose $\ell$ -adic Galois realisations are abelian on a finite-index subgroup. We get some results for Hilbert cuspforms of weight $(3,\ldots ,3)$ , weaker than those for $(2,\ldots ,2)$ .



Hide All
[And96]André, Y., Pour une théorie inconditionnelle des motifs, Publ. Math. Inst. Hautes Études Sci. 83 (1996), 549.
[BGG11]Barnet-Lamb, T., Gee, T. and Geraghty, D., The Sato-Tate conjecture for Hilbert modular forms, J. Amer. Math. Soc. 24 (2011), 411469.
[BGHT11]Barnet-Lamb, T., Geraghty, D., Harris, M. and Taylor, R., A family of Calabi-Yau varieties and potential automorphy II, Publ. Res. Inst. Math. Sci. 47 (2011), 2998.
[BBD82]Beĭlinson, A. A., Bernstein, J. and Deligne, P., Faisceaux pervers, in Analysis and topology on singular spaces, I (Luminy, 1981), Astérisque, vol. 100 (Société Mathématique de France, Paris, 1982), 5171.
[Bla06]Blasius, D., Hilbert modular forms and the Ramanujan conjecture, in Noncommutative geometry and number theory, Aspects of Mathematics, vol. E37 (Friedr. Vieweg, Wiesbaden, 2006), 3556.
[BR93]Blasius, D. and Rogawski, J., Motives for Hilbert modular forms, Invent. Math. 114 (1993), 5587.
[BL84]Brylinski, J.-L. and Labesse, J.-P., Cohomologie d’intersection et fonctions L de certaines variétés de Shimura, Ann. Sci. Éc. Norm. Supér. (4) 17 (1984), 361412.
[Car86]Carayol, H., Sur les représentations l-adiques associées aux formes modulaires de Hilbert, Ann. Sci. Éc. Norm. Supér. (4) 19 (1986), 409468.
[CR87]Curtis, C. and Reiner, I., Methods of representation theory: with applications to finite groups and orders, Vol. II, Pure and Applied Mathematics (John Wiley & Sons, New York, 1987).
[deC12]de Cataldo, M. A., The perverse filtration and the Lefschetz hyperplane theorem, II, J. Algebraic Geom. 21 (2012), 305345.
[deCM15]de Cataldo, M. A. and Migliorini, L., The projectors of the decomposition theorem are motivated, Math. Res. Lett. 22 (2015), 10611088.
[Del71]Deligne, P., Formes modulaires et représentations -adiques, in Séminaire Bourbaki. Vol. 1968/69: Exposés 347–363, Lecture Notes in Mathematics, vol. 175, Exp. No. 355 (Springer, Berlin, 1971), 139172.
[Del74]Deligne, P., La conjecture de Weil. I, Publ. Math. Inst. Hautes Études Sci. 43 (1974), 273307.
[Dim13]Dimitrov, M., Automorphic symbols, p-adic L-functions and ordinary cohomology of Hilbert modular varieties, Amer. J. Math. 135 (2013), 11171155.
[EPW06]Emerton, M., Pollack, R. and Weston, T., Variation of Iwasawa invariants in Hida families, Invent. Math. 163 (2006), 523580.
[Fal88]Faltings, G., p-adic Hodge theory, J. Amer. Math. Soc. 1 (1988), 255299.
[Fal89]Faltings, G., Crystalline cohomology and p-adic Galois-representations, in Algebraic analysis, geometry, and number theory (Baltimore, MD, 1988) (Johns Hopkins University Press, Baltimore, MD, 1989), 2580.
[Fuj02]Fujiwara, K., Independence of for intersection cohomology (after Gabber), in Algebraic geometry 2000, Azumino (Hotaka), Advanced Studies in Pure Mathematics, vol. 36 (Mathematical Society of Japan, Tokyo, 2002), 145151.
[Har09]Harris, M., Potential automorphy of odd-dimensional symmetric powers of elliptic curves and applications, in Algebra, arithmetic, and geometry: in honor of Yu. I. Manin. Vol. II, Progress in Mathematics, vol. 270 (Birkhäuser, Boston, 2009), 121.
[HST10]Harris, M., Shepherd-Barron, N. and Taylor, R., A family of Calabi-Yau varieties and potential automorphy, Ann. of Math. (2) 171 (2010), 779813.
[Hen82]Henniart, G., Représentations -adiques abéliennes, in Seminar on Number Theory, Paris 1980–81, Progress in Mathematics, vol. 22 (Birkhäuser, Boston, 1982), 107126.
[IM19]Ivorra, F. and Morel, S., The four operations on perverse motives, Preprint (2019),arXiv:1901.02096v1.
[Kat71]Katz, N. M., On a theorem of Ax, Amer. J. Math. 93 (1971), 485499.
[KL85]Katz, N. M. and Laumon, G., Transformation de Fourier et majoration de sommes exponentielles, Publ. Math. Inst. Hautes Études Sci. 62 (1985), 361418.
[KM74]Katz, N. M. and Messing, W., Some consequences of the Riemann hypothesis for varieties over finite fields, Invent. Math. 23 (1974), 7377.
[Maz73]Mazur, B., Frobenius and the Hodge filtration (estimates), Ann. of Math. (2) 98 (1973), 5895.
[Mor08]Morel, S., Complexes pondérés sur les compactifications de Baily–Borel: le cas des variétés de Siegel, J. Amer. Math. Soc. 21 (2008), 2361.
[MRAT75]Mumford, A., Rapoport, D., Ash, M. and Tai, Y., Smooth compactification of locally symmetric varieties, Lie Groups: History, Frontiers and Applications, vol. IV, first edition (Mathematical Science Press, Brookline, MA, 1975).
[Nek01]Nekovář, J., On the parity of ranks of Selmer groups. II, C. R. Acad. Sci. Paris Sér. I Math. 332 (2001), 99104.
[Och06]Ochiai, T., On the two-variable Iwasawa main conjecture, Compos. Math. 142 (2006), 11571200.
[Ogu82]Ogus, A., Hodge cycles and crystalline cohomology, in Hodge cycles, Motives and Shimura varieties, Lecture Notes in Mathematics, vol. 900 (Springer, Berlin, 1982), 357414.
[Oht83]Ohta, M., On the zeta function of an abelian scheme over the Shimura curve, Jpn. J. Math. (N.S.) 9 (1983), 125.
[Pat16]Patrikis, S., Generalized Kuga–Satake theory and rigid local systems, II: Rigid Hecke eigensheaves, Algebra Number Theory 10 (2016), 14771526.
[Pin98]Pink, R., -adic algebraic monodromy groups, cocharacters, and the Mumford–Tate conjecture, J. Reine Angew. Math. 495 (1998), 187237.
[Rap78]Rapoport, M., Compactifications de l’espace de modules de Hilbert–Blumenthal, Compos. Math. 36 (1978), 255335.
[Rib76]Ribet, K., Galois action on division points of Abelian varieties with real multiplications, Amer. J. Math. 98 (1976), 751804.
[Ser98]Serre, J.-P., Abelian -adic representations and elliptic curves, Research Notes in Mathematics, vol. 7 (A K Peters Ltd., Wellesley, MA, 1998), with the collaboration of Willem Kuyk and John Labute; revised reprint of the 1968 original.
[Ser12]Serre, J.-P., Lectures on N X(p), Chapman & Hall/CRC Research Notes in Mathematics, vol. 11 (CRC Press, Boca Raton, FL, 2012).
[Ser13]Serre, J.-P., Oeuvres/Collected papers. IV. 1985–1998, Springer Collected Works in Mathematics (Springer, Heidelberg, 2013), reprint of the 2000 edition; MR 1730973.
[SU14]Skinner, C. and Urban, E., The Iwasawa main conjectures for GL2, Invent. Math. 195 (2014), 1277.
[Tay89]Taylor, R., On Galois representations associated to Hilbert modular forms, Invent. Math. 98 (1989), 265280.
[Tay95a]Taylor, R., On Galois representations associated to Hilbert modular forms II, in Elliptic curves, modular forms, and Fermat’s last theorem (Hong Kong, 1993), Series on Number Theory. I (International Press, Cambridge, MA, 1995), 185191.
[Tay95b]Taylor, R., Representations of Galois groups associated to modular forms, in Proceedings of the International Congress of Mathematicians, Vol. 1, 2 (Zürich, 1994) (Birkhäuser, Basel, 1995), 435442.
[Wal81]Waldschmidt, M., Transcendance et exponentielles en plusieurs variables, Invent. Math. 63 (1981), 97127.
[Wan15]Wan, X., The Iwasawa main conjecture for Hilbert modular forms, Forum Math. Sigma 3 (2015), 95.
[Wil88]Wiles, A., On ordinary 𝜆-adic representations associated to modular forms, Invent. Math. 94 (1988), 529573.
MathJax is a JavaScript display engine for mathematics. For more information see


MSC classification

Ordinary primes in Hilbert modular varieties

  • Junecue Suh (a1)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed